Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 68, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Oct 7, 2009, 1:20 AM CDT for Lawrence County, Alabama. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 7, 2009, 1:20 AM CDT (06:20 UTC)
- Expired
- Oct 7, 2009, 1:45 AM CDT
- In force
- 25 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 7, 1:32 AM CDT | TORNADO 0 | 6 Sw Moulton, AL | AN EF-0 TORNADO WITH MAXIMUM WINDS ESTIMATED AT 80 MPH TOUCHED DOWN IN RURAL LAWRENCE COUNTY ABOUT 6 MILES SOUTHWEST OF MOULTON. THE MOST SIGNIFICANT DAMAGE OCCURRED ALONG CR 59...WHERE A CHICKEN HOUSE COLLAPSED. THE TORNADO ALSO DAMAGED THE METAL ROOF OF A MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1189 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHUN 070620 TORHUN ALC079-070645- /O.NEW.KHUN.TO.W.0068.091007T0620Z-091007T0645Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 120 AM CDT WED OCT 7 2009 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN LAWRENCE COUNTY IN NORTHWEST ALABAMA... * UNTIL 145 AM CDT * AT 118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MT HOPE... OR ABOUT 12 MILES NORTHEAST OF HALEYVILLE...MOVING EAST AT 25 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE... MT HOPE. LANDERSVILLE. WREN. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. && LAT...LON 3436 8753 3445 8753 3451 8724 3432 8723 TIME...MOT...LOC 0620Z 266DEG 21KT 3440 8752 $$ KDW
2 follow-up statements
000 WWUS54 KHUN 070631 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 131 AM CDT WED OCT 7 2009 ALC079-070645- /O.CON.KHUN.TO.W.0068.000000T0000Z-091007T0645Z/ LAWRENCE AL- 131 AM CDT WED OCT 7 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR SOUTH CENTRAL LAWRENCE COUNTY... AT 131 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR LANDERSVILLE...OR ABOUT 11 MILES SOUTHWEST OF MOULTON...MOVING EAST AT 25 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WREN PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. && LAT...LON 3436 8749 3445 8749 3451 8724 3432 8723 TIME...MOT...LOC 0631Z 266DEG 21KT 3440 8744 $$ KDW
000 WWUS54 KHUN 070640 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 140 AM CDT WED OCT 7 2009 ALC079-070648- /O.EXP.KHUN.TO.W.0068.000000T0000Z-091007T0645Z/ LAWRENCE AL- 140 AM CDT WED OCT 7 2009 ...THE TORNADO WARNING FOR SOUTH CENTRAL LAWRENCE COUNTY EXPIRES AT 145 AM CDT... WEATHER SERVICE DOPPLER RADAR INDICATED THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAD WEAKENED AND WAS NO LONGER SEVERE. THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING WERE STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM HAS PASSED. LAT...LON 3436 8749 3445 8749 3451 8724 3432 8723 TIME...MOT...LOC 0638Z 266DEG 21KT 3440 8739 $$ KDW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Oct 7, 12:22 AM CDT, 58 minutes earlier.
Area forecast discussion, Oct 7, 12:22 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1222 AM CDT WED OCT 7 2009 .UPDATE...FOR 06Z TAFS && .AVIATION...CDFNT NOW PUSHING INTO NW AL WITH SHRA AND TSRA ALONG AND AHEAD OF IT. 00Z U/A SOUNDINGS WERE SHOWING SOME INSTABILITY AND DEEP LAYER WIND SHEAR...SO A FEW STRONGER STORMS HAVE OCCURRED. ATTM WIND GUSTS ARND 30 MPH WERE REPORTED AT MSL AS THE LINE OF SHRA/TSRA WENT THRU THE AIRPORT. THE LINE OF SHRA/TSRA WILL MOVE THRU THE HSV AREA THRU 07Z. BEHIND THE CDFNT WILL FCST IFR/MVFR CONDS AND LINGERING SHRA THRU WED MORNING. AFTER 15Z VFR CONDITIONS ARE EXPECTED. && .PREV DISCUSSION... /ISSUED 944 PM CDT TUE OCT 6 2009/ UPDATE...FOR MINOR WORDING CHANGES. DISCUSSION...CDFNT EXTENDS THRU WRN TN WITH A LINE OF SHRA AND ISOLATED TSRA AHEAD OF CDFNT. THE THREAT OF SVR WX ACROSS THE TN VALLEY FOR OVERNIGHT HAS DIMINISH...HOWEVER A FEW STORMS COULD PRODUCE WIND GUSTS UP TO 40 MPH AND LOCALIZED HEAVY RAIN. CDFNT IS DUE TO MOVE ACROSS NW AL BETWEEN 06Z/07Z...THE HUN AREA ARND 09Z AND NERN AL BY 11Z. WILL KEEP CURRENT THINKING FOR ZONES BUT WILL MAKE SOME MINOR WORDING CHANGES. UPDATED ZONES/GRIDS OUT BY 10 PM. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 07/AK
Hazardous weather outlook, Oct 6, 8:33 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 833 PM CDT TUE OCT 6 2009 ALZ001>010-016-TNZ076-096-097-071000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 833 PM CDT TUE OCT 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... AS A COLD FRONT MOVES ACROSS THE AREA...SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE. NO SEVERE WEATHER IS EXPECTED...HOWEVER SOME STORMS MAY PRODUCE WIND GUSTS UP TO 40 MPH AND LOCALIZED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY AS ANOTHER COLD FRONT APPROACHES THE AREA. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. SS
In the hours before
Special weather statement, Oct 6, 11:29 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1129 PM CDT TUE OCT 6 2009 ALZ005-006-TNZ096-070500- LIMESTONE-LINCOLN-MADISON- 1129 PM CDT TUE OCT 6 2009 ...SIGNIFICANT WEATHER ALERT FOR LIMESTONE...LINCOLN AND MADISON COUNTIES UNTIL MIDNIGHT CDT... AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARDMORE...OR 14 MILES SOUTHWEST OF FAYETTEVILLE...MOVING EAST AT 35 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BELLEVIEW...CARMARGO. FISK...HAZEL GREEN. LINCOLN...MOLINO. CRYSTAL SPRINGS...KELSO. PLEVNA...ELORA. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
Special weather statement, Oct 6, 11:41 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1141 PM CDT TUE OCT 6 2009 ALZ002-004-005-007-070515- COLBERT-LAWRENCE-LIMESTONE-MORGAN- 1141 PM CDT TUE OCT 6 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT...LAWRENCE...LIMESTONE AND MORGAN COUNTIES UNTIL 1215 AM CDT... AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TOWN CREEK...OR 16 MILES NORTH OF MOULTON...MOVING EAST AT 35 MPH. WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... COURTLAND. WHEELER. HILLSBORO...CHALYBEATE SPRINGS. RED BANK...RIPLEY. TRINITY...CADDO. DECATUR...TANNER. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
Special weather statement, Oct 7, 12:12 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1212 AM CDT WED OCT 7 2009 ALZ004>007-070545- LAWRENCE-LIMESTONE-MADISON-MORGAN- 1212 AM CDT WED OCT 7 2009 ...SIGNIFICANT WEATHER ALERT FOR LAWRENCE...LIMESTONE...MADISON AND MORGAN COUNTIES UNTIL 1245 AM CDT... AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TRINITY...OR 8 MILES NORTHWEST OF DECATUR...MOVING EAST AT 35 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DECATUR...TANNER. BELLE MINA...MOORESVILLE. MADISON. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
Special weather statement, Oct 7, 12:18 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1218 AM CDT WED OCT 7 2009 ALZ003-070600- FRANKLIN- 1218 AM CDT WED OCT 7 2009 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 100 AM CDT... AT 1218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HALLTOWN...OR 6 MILES EAST OF RED BAY... MOVING EAST AT 30 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ATWOOD. DEMPSEY. BELGREEN. DUKETON. ROCKWOOD...ISBELL. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
Special weather statement, Oct 7, 12:48 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1248 AM CDT WED OCT 7 2009 ALZ003-004-070630- FRANKLIN-LAWRENCE- 1248 AM CDT WED OCT 7 2009 ...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND LAWRENCE COUNTIES UNTIL 130 AM CDT... AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DUKETON...OR 9 MILES SOUTHWEST OF RUSSELLVILLE...MOVING EAST AT 30 MPH. WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SPRUCE PINE. PHIL CAMPBELL. MT HOPE. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
Special weather statement, Oct 7, 12:54 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1254 AM CDT WED OCT 7 2009 ALZ006>008-070645- MADISON-MARSHALL-MORGAN- 1254 AM CDT WED OCT 7 2009 ...SIGNIFICANT WEATHER ALERT FOR MADISON...MARSHALL AND MORGAN COUNTIES UNTIL 145 AM CDT... AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TRIANA...OR 10 MILES SOUTH OF MADISON... MOVING EAST AT 30 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TRIANA. VALHERMOSO SPRINGS. LACEYS SPRING. WHITESBURG...FARLEY. MORGAN CITY. OWENS CROSSROADS. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 1:15 AM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence | 30 min |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.